Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2004, 7:12 PM EDT for Gratiot County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 7:12 PM EDT (23:12 UTC)
- Expired
- May 9, 2004, 7:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 092312
SVRGRR
MIC057-092345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
712 PM EDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRATIOT COUNTY IN CENTRAL MICHIGAN
* UNTIL 745 PM EDT
* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM FROM 3 MILES NORTH OF ALMA TO 7 MILES
NORTHWEST OF ST. JOHNS...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SICKLES...BRECKENRIDGE...ASHLEY AROUND 720 PM EDT
LANGPORT...GALLOWAY...EDGEWOOD AROUND 725 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4313 8483 4328 8483 4330 8485 4346 8484
4346 8437 4313 8437
$$
RG RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:35 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 9, 3:35 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 335 PM EDT SUN MAY 9 2004 .SHORT TERM... PATTERN IS NOT EXPECTED TO CHANGE MUCH THROUGH THE SHORT TERM...WITH MAINLY ZONAL FLOW IN PLACE ALOFT...AND A MEANDERING BOUNDARY NEARBY AT THE SURFACE. FORECAST ISSUES REVOLVE AROUND CONVECTION...AND THE THREAT FOR SEVERE. THE FORECAST AREA IS IN THE DAY ONE AND TWO OUTLOOKS AT THIS POINT. WILL NOT BE MAKING MANY CHANGES TO THE GOING FORECAST. THE ETA AND THE GFS ARE SIMILAR WITH THE MAIN FEATURES. TONIGHT...WILL CARRY LIKELY WORDING FOR SHOWERS AND THUNDERSTORMS GIVEN THE INSTABILITY THAT IS IN PLACE AND THE WARM FRONT LIFTING THROUGH THE AREA. MESOSCALE CONVECTIVE VORT MOVING EASTWARD FROM WISCONSIN WILL ALSO ENHANCE CONVECTION. SEVERE THREAT IS DEFINITELY THERE...WITH LARGE HAIL AND HEAVY RAIN BEING THE MAIN THREATS. STRONG CORES ALOFT COULD ALSO LEAD TO WIND DAMAGE VIA WET MICROBURSTS. IN ADDITION...AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION WITH 0-1KM SR HELICITY VALUES IN EXCESS OF 200 M2/S2 ALONG AND NORTH OF THE WARM FRONT. FLOODING THREAT CONTINUES AS STORMS WILL LIKELY PERSIST OVER AREAS THAT HAVE ALREADY SEEN HEAVY RAIN IN THE LAST COUPLE DAYS. WILL CARRY LIKELY WORDING INTO MONDAY...AS UPSTREAM CONVECTION FROM OVERNIGHT SHOULD BE MOVING INTO THE FORECAST AREA. IN ADDITION...THE COLD FRONT WILL BE DROPPING INTO THE AREA DURING THE AFTERNOON. SEVERE THREAT CONTINUES...ESPECIALLY IF WE CAN CLEAR THINGS OUT A BIT AND DESTABILIZE AHEAD OF THE COLD FRONT. MONDAY NIGHT...THE FRONT WILL DROP SOUTHWARD TOWARD THE MICHIGAN/INDIANA BORDER AND BECOME STATIONARY. WITH THE 850MB WARM FRONT STILL DIRECTLY OVERHEAD WILL CARRY CHANCE POPS THROUGH THE NIGHT...WITH LIKELY MENTIONED IN THE EVENING SOUTH. TUESDAY...THE FRONT LIFTS BACK NORTH THROUGH THE FORECAST AREA AS A WARM FRONT AND WILL NEED TO MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS. ITS BEGINNING TO SOUND LIKE A BROKEN RECORD. FLOODING THREAT WILL MOST DEFINITELY CONTINUE GIVEN A WARM AND MOIST AIRMASS IN PLACE. TUESDAY NIGHT AND WEDNESDAY FEEL WILL WE NEED TO KEEP A MENTION OF CHANCE POPS AS WELL. DEEP SOUTHWEST FLOW AND BOUNDARIES NORTH AND WEST OF THE AREA MAKE THE CHANCES IN THIS TIME FRAME A LITTLE SMALLER...BUT FEEL A 30 POP IS WARRANTED. WON/T STRAY FAR FROM GUIDANCE VALUES FOR TEMPS. .LONG TERM... TREND OF GFS IS TOWARD ECMWF WHICH THAT BEING TRUE... WOULD LEAD TO A HIGHER AMPLITUDE SOLUTION FOR LATER IN THE WEEK. THUS I SLOWED DOWN THE FRONT FRIDAY AND DO NOT HAVE IT COMING THROUGH TILL SATURDAY MORNING. THAT WOULD LEAD TO A MUCH WARMER FRIDAY AND SATURDAY AND WARMER LOWS FRIDAY NIGHT. ALSO...GIVEN 1000/850MB THICKNESS PATTERN...HIGHS SHOULD REACH 80+ THURSDAY AND FRIDAY. I DID PUSH THE HIGHS TO 80 THURSDAY... ONLY INTO THE MID 70S FOR FRIDAY AND NEAR 70 SATURDAY. IF THAT GFS TREND CONTINUES THOSE WILL NOT BE WARM ENOUGH. THIS WOULD RESULT IN THE BEST CHANCE FOR THUNDERSTORMS BEING FRIDAY NIGHT ACTUALLY. && .GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING IN EFFECT THROUGH THIS EVENING FOR NEWAYGO COUNTY. && DUKE WDM
Hazardous weather outlook, May 9, 1:49 PM EDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 149 PM EDT SUN MAY 9 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 149 PM EDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THE ENTIRE AREA HAS BEEN PLACED IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT BY THE STORM PREDICTION CENTER. A WARM FRONT LIFTING NORTH THROUGH THE AREA WILL BECOME A FOCUS FOR STORMS...WITH THE POTENTIAL FOR STORMS TO BECOME SEVERE. A COUPLE OF ROUNDS OF THUNDERSTORMS ARE EXPECTED...ONE LATE THIS AFTERNOON AND EVENING...AND ANOTHER LATE TONIGHT. THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL TO AROUND ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...CLOUD TO GROUND LIGHTNING STRIKES...HEAVY RAIN AND THE POTENTIAL FOR AN ISOLATED TORNADO. THE MAIN THREATS FROM STORMS OVERNIGHT WILL BE HEAVY RAIN AND STRONG DAMAGING WINDS. GIVEN THE AMOUNT OF RAIN ACROSS PORTIONS OF CENTRAL LOWER MICHIGAN...IN EXCESS OF THREE INCHES OVER WEST CENTRAL LOWER MICHIGAN IN THE LAST COUPLE OF DAYS...FLOODING IS STILL A MAJOR CONCERN THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE WEATHER EXISTS FOR ALL OF SOUTHWEST MICHIGAN ON MONDAY AND MONDAY EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST. ADDITIONAL HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE AS WELL. MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING...AND POTENTIALLY AGAIN OVERNIGHT. MEADE DUKE
In the hours before
Special weather statement, May 9, 2:06 PM EDT, 5 hours 6 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
206 PM EDT SUN MAY 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF THE AFFECTED
LAKESHORE COUNTIES.
JKLocal storm report, May 9, 3:42 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL HASTINGS 42.65N 85.29W
05/09/2004 0.75 INCH BARRY MI LAW ENFORCEMENT
&&
IODThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:20 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 25 min |
| May 8, 9:01 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 29 min |
| May 9, 3:17 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 58 min |
| May 9, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Eaton | 52 min |
| May 9, 3:57 PM EDT | Special Marine Warning | GRR | 93 min | |
| May 9, 3:57 PM EDT | Special Marine Warning | GRR | 93 min | |
| May 9, 3:57 PM EDT | Special Marine Warning | GRR | 93 min | |
| May 9, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 52 min |
| May 9, 4:28 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 47 min |
| May 9, 4:44 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 46 min |
| May 9, 4:48 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 57 min |
| May 9, 5:13 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 62 min |
| May 9, 5:15 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 45 min |
| May 9, 5:17 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 28 min |
| May 9, 5:58 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 47 min |
| May 9, 6:29 PM EDT | Special Marine Warning | GRR | 61 min | |
| May 9, 6:29 PM EDT | Special Marine Warning | GRR | 61 min | |
| May 9, 6:29 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 61 min |
| May 9, 6:33 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 42 min |
| May 9, 6:49 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 56 min |
| May 9, 7:27 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 63 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.